Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Smoker. What should I do to quit smoking?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 295 Questions
I smoke about 20 cigarettes per day since 1996.. Now i would like to quit smoking..
I never tried nicotine patches or chewing gums...
Posted Fri, 8 Mar 2013 in Mental Health
Answered by Dr. Gourav Monga 8 hours later
Welcome to health care magic and thanks for your query.
I appreciate your concern to quit smoking.

First of all, let me tell you that smoking 20 cigarettes per day and that too for such a long time (about 17 years) is absolutely hazardous.

Nicotine dependence is the most prevalent, deadly, and costly of substance dependencies. 50 percent of smokers die of a smoking-related illness. Physical dependence on nicotine usually begins within a few years, so that periods of nonuse become uncomfortable.

Nicotine via cigarettes is rapidly absorbed directly into the arterial circulation and reaches the CNS in less than 15 seconds. If a dependent person does not take it, he gets withdrawl syndrome characterized by changes in mood, insomnia, difficulty concentrating, restlessness, decreased heart rate and weight gain.
Smoking is a huge risk for lung cancer and chronic obstructive pulmonary disease (COPD), accounting for more than 75 percent of all deaths from these disorders.

Smoking doubles the risk for cardiovascular disease deaths. Other common smoking-related diseases are cancers of throat, bladder, and pancreas (the tar in cigarette smoke is responsible for the cancers).

Since you have decided to quit, that’s a welcome step by you. Nicotine replacement therapies (like nicotine gum, nicotine patch, lozenges, inhaler etc) are effective, presumably because they reduce nicotine withdrawal. Replacement therapies use a short period of maintenance (6 to 12 weeks), often followed by a gradual reduction period (6 to 24 weeks).

Nicotine gum is a product that releases nicotine via chewing and buccal absorption. A 2-mg (for people who smoke less than 25 cigarettes per day) and a 4-mg gum variety (for people who smoke greater than or equal to 25 cigarettes per day) are available. Smokers are to use one to two pieces of gum per hour after abrupt cessation. Adverse effects are minor and include bad taste and sore jaws.

Nicotine patches are available in a 16-hour and 24-hour preparations. Patches are administered each morning and produce blood concentrations of approximately half those of smoking. Compliance is high. The only major adverse effects are rashes and insomnia.

Certain non nicotinic medicines are also available like Bupropion (used 150-300 mg per day) and Varenicline (a nicotinic partial agonist, both relieves craving and withdrawal).

Apart from these, there is a great role of behavior therapy along with pharmacotherapy.

I advise you to start the treatment as soon as possible but only in close work up with a qualified psychiatrist.

Hope I have answered your query. If you have any further questions I will be happy to help.
If you do not have any clarifications, you can close the discussion, rate the answer and leave a review. Wish you good health.

Dr. Gourav Monga
Consultant Psychiatrist

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor